Evidence map›Paper›PMID 37682427›Full record

ArticleJournal of medical toxicology : official journal of the American College of Medical Toxicology2023

Chronic Doxepin Toxicity Masquerading as Epilepsy in a 10-Year-Old Boy.

James D Whitledge, C James Watson, Michele M Burns

Open access · greenAbstract readCase Reports
In one paragraph

Article in Journal of medical toxicology : official journal of the American College of Medical Toxicology, 2023. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 3 papers.

0numbers the graph read from it
0cells of the map it votes in
3citing papers in PubMed
0.4field-weighted citation impact, top 36% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

3 citing papers in PubMed, 2 citations in OpenAlex.

  1. Review
  2. Article
  3. Images: Pharmacological treatment of pediatric insomnia: a successful trial of doxepin.Journal of clinical sleep medicine : JCSM : official publication of the American Academy of Sleep Medicine · 2025
    Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

3 authors at 2 institutions in 1 country.

James D WhitledgeHarvard Medical Toxicology Fellowship, Boston, MA, USA. james.whitledge@childrens.harvard.edu.ORCID 0000-0002-6927-4427
C James WatsonHarvard Medical Toxicology Fellowship, Boston, MA, USA.
Michele M BurnsHarvard Medical Toxicology Fellowship, Boston, MA, USA.
Beth Israel Deaconess Medical Center · USBoston Children's Hospital · US

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

introductionChronic tricyclic antidepressant toxicity is rarely described in children. Symptoms include confusion, ataxia, and seizures. Toxicity may result from dosing error, CYP2C19 and CYP2D6 genetic variability, and drug-drug interactions. Chronic doxepin toxicity has not been previously reported in children. Doxepin is prescribed for insomnia and depression, with a maximum off-label dose of 3 mg/kg in children. We present a case of chronic doxepin toxicity mimicking epilepsy in a child attributable to three potential factors: supratherapeutic dosing, pharmacogenomic variability, and drug-drug interactions. CASE REPORT: A 10-year-old boy with insomnia, diagnosed with epilepsy 6 months prior, presented to an emergency department with confusion, ataxia, and increasing seizure frequency. He was prescribed doxepin for insomnia and four antiepileptics for seizures. After admission, he had two seizures and remained confused. EKGs showed QRS prolongation, suggesting doxepin toxicity. Doxepin-nordoxepin combined serum concentration was 1419 ng/mL (therapeutic 100-300 ng/mL), confirming doxepin toxicity. Outpatient records showed onset of confusion and seizures as doxepin dose was gradually uptitrated to 300 mg nightly (4.41 mg/kg). Symptoms worsened following addition of clobazam (CYP2D6 inhibitor) and topiramate (CYP2C19 inhibitor). Following doxepin discontinuation, all symptoms resolved. CYP2D6 testing showed intermediate metabolizer phenotype (CYP2D6*1/*4; activity score = 1.0; copy number = 2.0). No seizures have occurred in more than one year since doxepin discontinuation. DISCUSSION: Caution must be exercised when prescribing doxepin. Pharmacogenomics, dose, drug-drug interactions, and age should be considered. Chronic toxicity should be contemplated in patients taking doxepin without acute overdose who present with persistent neurologic abnormalities including seizure.

Indexed as

EpilepsySleep Initiation and Maintenance DisordersAtaxiaChildCytochrome P-450 CYP2C19Cytochrome P-450 CYP2D6DoxepinHumansMaleSeizuresCytochrome P-450 CYP2C19Cytochrome P-450 CYP2D6DoxepinChronic tricyclic antidepressant toxicityDoxepinPediatricSeizure

Identifiers

PMID37682427
PMCPMC10522553
OpenAlexW4386531429

What OpenQuestion holds

Textmetadata
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.